Alert archive / New Mexico / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS El Paso, TX

July 20, 2002Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 20, 2002, 2:33 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2002, 2:33 PM MDT (20:33 UTC)
Expired
Jul 20, 2002, 4:00 PM MDT
In force
87 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 18 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 202039
FFWELP
NMC013-TXC141-202230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
233 PM MDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN DONA ANA COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF SUNLAND PARK AND SANTA TERESA
  WESTERN EL PASO COUNTY IN TEXAS
  INCLUDING THE CITIES OF...EL PASO...FORT BLISS...CANUTILLO...  
ANTHONY

* UNTIL 4:30 PM MDT

* AT 2:27 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY RAIN WEST OF SUNLAND PARK...MOVING NORTH TO NORTHWEST 6 TO 10 
MPH.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND ARROYOS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3179 10667 3164 10627 3201 10627 3202 10668

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:40 AM MDT, 11 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 2:40 AM MDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
240 AM MDT SAT JUL 20 2002

SYNOPSIS...
A WEAK UPPER DISTURBANCE WILL REMAIN OVER NEW MEXICO THIS WEEKEND
WHILE LOW LEVEL SOUTH AND SOUTHEAST WINDS CONTINUE TO PUSH MOIST
UNSTABLE AIR INTO THE REGION. THE BORDERLAND WILL THEREFORE SEE
SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. BECAUSE THE STORMS WILL BE MOVING VERY SLOWLY...A
FEW AREAS WILL EXPERIENCE LOCALLY HEAVY RAINS WITH POSSIBLE
FLOODING.

DISCUSSION...
ONCE AGAIN THE CWA SAW SOME HEAVY RAINS AND FLASH FLOODING OVERNIGHT
AND EXPECT THIS SITUATION TO CONTINUE THROUGH WEEKEND. VERY MOIST
AND SOMEWHAT UNSTABLE AIR MASS REMAINS OVER CWA AS WATER VAPOR
IMAGES SHOW REGION IN MIDDLE OF MOISTURE PLUME. AT LOW LEVELS EXPECT
SUMMER PATTERN TO PERSIST WITH THERMAL TROF THROUGH GREAT
BASIN/ARIZONA AND SURFACE RIDGE THROUGH EAST TEXAS MAINTAINING
SOUTH/SOUTHEAST FLOW WITH INFLOW OF GULF OF MEXICO AIR MASS. IN THE
UPPER LEVELS...WEAK UPPER LOW WILL REMAIN OVER NEW MEXICO INTO
SUNDAY AFTERNOON WITH ASSOCIATED LIFT AND COOL AIR ALOFT MAINTAINING
SOMEWHAT STEEP UPPER LAPSE RATES. EXPECT PRECIP WATER AMOUNTS FROM
1.2 TO 1.5 INCHES IN THE LOWLANDS NEXT TWO DAYS WITH K INDICES
AROUND 35 AND AFTERNOON CAPES NEAR 1000 J/KG. DEEP MOISTURE AND HIGH
FREEZING LEVELS WILL ALSO MAKE STORMS EFFICIENT RAIN PRODUCERS.

LATEST ETA/AVN IN GENERAL AGREEMENT IN ALIGNING BROAD WEST-EAST
ORIENTED UPPER RIDGE ACROSS CENTRAL ROCKIES BY SUNDAY NIGHT WITH
PATTERN PERSISTING INTO THE MIDDLE OF THE WEEK. THIS INDICATES MID
LEVEL EASTERLY FLOW WITH EMBEDDED SHORT WAVES MOVING ACROSS AREA.
WITH WINDS REMAINING MOSTLY FROM THE SOUTH AND SOUTHEAST AT THE
LOWEST LAYERS...BOUNDARY LAYER MOISTURE WILL REMAIN HIGH INDICATING
SCATTERED CONVECTION INTO THE EXTENDED PERIODS.

EL PASO               WW  90/ 69/ 91/ 69/ 90  46444
LAS CRUCES            WW  89/ 64/ 90/ 64/ 89  45444
ALAMOGORDO            WW  89/ 64/ 90/ 64/ 89  45444
CLOUDCROFT            WW  68/ 45/ 69/ 45/ 68  53544
TRUTH OR CONSEQUENCES WW  90/ 64/ 91/ 64/ 90  45444
SILVER CITY           WW  83/ 58/ 84/ 58/ 83  54544
DEMING                WW  89/ 63/ 90/ 63/ 89  44444
LORDSBURG             WW  91/ 63/ 92/ 63/ 91  44444
SIERRA BLANCA         WW  89/ 66/ 90/ 66/ 89  46444

.ELP...NONE

05 ROGASH

N

In the hours before

Special weather statement, Jul 20, 1:11 PM MDT, 1 hour 22 minutes before
NMZ022>025-030>032-TXZ055-056-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
110PM MDT SAT JUL 20 2002

...THREAT OF BRIEF HEAVY RAINFALL FROM SCATTERED THUNDERSTORMS
   CONTINUES THIS AFTERNOON AND TONIGHT OVER FAR WEST TEXAS
   AND SOUTHWEST NEW MEXICO...

...NOAA WEATHER RADIO IN EL PASO AND LAS CRUCES BROADCASTS ALL
   CURRENT ADVISORIES AND WARNINGS FOR THE AREA ISSUED BY
   THE NATIONAL WEATHER SERVICE...

THE UPPER TROUGH REMAINS STATIONARY OVER NORTHERN MEXICO NORTHWARD
OVER NEW MEXICO AND ONCE AGAIN WILL BE THE FOCUS OF SHOWERS AND
THUNDERSTORMS...SOME PRODUCING BRIEF HEAVY RAINFALL. WEAK
DISTURBANCES ARE EMBEDDED IN THE TROUGH AND WILL AID CONTINUED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT.

TODAYS WEATHER WILL BE SIMILAR TO THE PAST COUPLE DAYS IN THAT
THUNDERSTORM MOVEMENT WILL BE VERY SLOW AND ERRATIC. WITH DEEP LAYER
MOISTURE AND SLOW MOVEMENT...BRIEF HEAVY RAINFALL WILL QUICKLY
PRODUCE RUNNING WATER IN DRAINAGES. TEMPORARY FLOODING OF LOW LYING
AREAS...INCLUDING PONDING IN STREETS AND ROADWAYS... IS POSSIBLE.

ISOLATED RAINFALL AMOUNTS IN EXCESS OF TWO INCHES IS POSSIBLE
IN THE HEAVIER SHOWERS WITH WIND GUSTS TO NEAR 35 MPH.

THE THUNDERSTORMS PRODUCING THE HEAVIEST SHOWERS ARE EXPECTED TO
SLOWLY DECREASE BY MIDNIGHT WITH SCATTERED SHOWERS CONTINUING MOST
AREAS THROUGH THE NIGHT.

RUNNING WATER IN MOST DRAINAGES HAS BEEN REPORTED THE PAST COUPLE
NIGHTS...THERFORE ANY RUNOFF WILL MOVE QUICKLY DOWNSTREAM.
REMEMBER...SIGNIFICANT RUNOFF TAKES TIME TO MOVE DOWNSTREAM FROM
SOURCE OF PRECIPITATION AND MAY OCCUR WHERE PRECIPITATION HAS NOT
FALLEN.

PERSONS MUST REMEMBER NEVER TO WALK OR DRIVE ACROSS WATER COVERED
ROADS OR PATHS BUT INSTEAD...SEEK AN ALTERNATE ROUTE OF TRAVEL.
REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW
ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

03
Special weather statement, Jul 20, 1:24 PM MDT, 1 hour 9 minutes before
NMZ022>025-030>032-TXZ055-056-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
125PM MDT SAT JUL 20 2002

...THREAT OF BRIEF HEAVY RAINFALL FROM SCATTERED THUNDERSTORMS
   CONTINUES THIS AFTERNOON AND TONIGHT OVER FAR WEST TEXAS
   AND SOUTHWEST NEW MEXICO...

...NOAA WEATHER RADIO IN EL PASO AND LAS CRUCES BROADCASTS ALL
   CURRENT ADVISORIES AND WARNINGS FOR THE AREA ISSUED BY
   THE NATIONAL WEATHER SERVICE...

THE UPPER TROUGH REMAINS STATIONARY OVER NORTHERN MEXICO NORTHWARD
OVER NEW MEXICO AND ONCE AGAIN WILL BE THE FOCUS OF SHOWERS AND
THUNDERSTORMS...SOME PRODUCING BRIEF HEAVY RAINFALL. WEAK
DISTURBANCES ARE EMBEDDED IN THE TROUGH AND WILL AID CONTINUED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT.

TODAYS WEATHER WILL BE SIMILAR TO THE PAST COUPLE DAYS IN THAT
THUNDERSTORM MOVEMENT WILL BE VERY SLOW AND ERRATIC. WITH DEEP LAYER
MOISTURE AND SLOW MOVEMENT...BRIEF HEAVY RAINFALL WILL QUICKLY
PRODUCE RUNNING WATER IN DRAINAGES. TEMPORARY FLOODING OF LOW LYING
AREAS...INCLUDING PONDING IN STREETS AND ROADWAYS... IS POSSIBLE.

ISOLATED RAINFALL AMOUNTS IN EXCESS OF TWO INCHES IS POSSIBLE
IN THE HEAVIER SHOWERS WITH WIND GUSTS TO NEAR 35 MPH.

THE THUNDERSTORMS PRODUCING THE HEAVIEST SHOWERS ARE EXPECTED TO
SLOWLY DECREASE BY MIDNIGHT WITH SCATTERED SHOWERS CONTINUING MOST
AREAS THROUGH THE NIGHT.

RUNNING WATER IN MOST DRAINAGES HAS BEEN REPORTED THE PAST COUPLE
NIGHTS...THERFORE ANY RUNOFF WILL MOVE QUICKLY DOWNSTREAM.
REMEMBER...SIGNIFICANT RUNOFF TAKES TIME TO MOVE DOWNSTREAM FROM
SOURCE OF PRECIPITATION AND MAY OCCUR WHERE PRECIPITATION HAS NOT
FALLEN.

PERSONS MUST REMEMBER NEVER TO WALK OR DRIVE ACROSS WATER COVERED
ROADS OR PATHS BUT INSTEAD...SEEK AN ALTERNATE ROUTE OF TRAVEL.
REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW
ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

03

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:12 PM MDTFlash Flood WarningEPZDoña Ana63 min
Jul 19, 10:29 PM MDTFlash Flood WarningEPZEl Paso61 min

Nearby

Flash Flood Warnings in New Mexico, 2002Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.